Hail, Muskogee
- When
- August 22, 6:20 PM CST
- Where
- Muskogee County, 3 mi N of Council Hill
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.593, -95.650
Thunderstorms developed across portions of eastern Oklahoma during the evening hours of the 22nd. The strongest storms produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed across portions of eastern Oklahoma during the evening hours of the 22nd. The strongest storms produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 22, 5:12 PM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 612 PM CDT Tue Aug 22 2017 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Cold front will continue to slowly push south through the area tonight, resulting in continuation of scattered showers and thunderstorms. These storms may become more numerous across southeast OK and west central AR later in the evening. Short- duration MVFR or even IFR visibility may occur with some storms, and some guidance suggests a period of MVFR ceilings may develop across northwest AR and southeast OK tonight in wake of cold front/precipitation. Clearing skies with VFR conditions will prevail Wednesday mid-morning through the rest of the period. && .PREV DISCUSSION... /Issued 303 PM CDT Tue Aug 22 2017/ DISCUSSION... The chances of showers and thunderstorms will ramp up late this afternoon and into tonight as a cold front currently near the Kansas/Oklahoma border moves into the region. Additional showers and thunderstorms are also expected to develop in the vicinity of an outflow boundary that is currently across extreme southeast Oklahoma. The cold front is expected to be near the Red River by early Wednesday morning with the chances of showers and diminishing. There is the potential that some of the storms this evening could become strong to marginally severe with damaging winds the main concern. Temperatures during the forecast period are expected to remain below normal with high temperatures 5 to 10 degrees below normal. The remainder of the forecast will be highly dependent on what happens with the tropical disturbance currently off the Yucatan Peninsula. The ECMWF and GFS both have this feature moving into south Texas on Friday and moving slowly northeast along the coast into the middle of next week. In this scenario most of the rain will remain south and east of the area. Of course, this scenario could change many times before next week. && .PRELIMINARY POINT TEMPS/POPS... TUL 65 85 62 86 / 50 0 0 10 FSM 71 86 64 85 / 60 10 10 0 MLC 71 86 67 85 / 60 20 10 10 BVO 60 83 58 84 / 20 0 0 0 FYV 64 81 58 81 / 60 0 0 0 BYV 62 81 57 81 / 30 0 0 0 MKO 67 85 63 85 / 60 0 10 10 MIO 60 81 58 83 / 20 0 0 0 F10 68 85 64 85 / 60 10 10 10 HHW 73 87 68 86 / 60 50 10 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...99 LONG TERM....99 AVIATION...14
Hazardous Weather Outlook National Weather Service Tulsa OK 432 PM CDT Tue Aug 22 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-231045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 432 PM CDT Tue Aug 22 2017 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Evening and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Eastern Oklahoma and Northwestern Arkansas. ONSET...Ongoing. HEAVY RAIN and FLASH FLOOD. RISK...Limited. AREA...Southeastern Oklahoma and West Central Arkansas. ONSET...after 10 pm. DANGEROUS HEAT. RISK...Limited. AREA...Southeastern Oklahoma and West Central Arkansas. ONSET...Ongoing. DISCUSSION... Thunderstorms are expected to become more widespread this evening across eastern Oklahoma and northwestern Arkansas as a cold front that extends from near Miami to Perry late this afternoon moves southward through tonight. Another area of thunderstorm development is expected along an outflow boundary from earlier thunderstorm activity that extends from near Okemah to near Broken Bow. The atmosphere over much of the area has become moderately unstable this afternoon but wind shear remains rather weak. Therefore, strong to marginally severe storms are possible through this evening but the individual storms will likely be short-lived. Damaging wind gusts are possible in the strongest storms, with the most likely area for severe weather being across southeastern Oklahoma where the air mass is most unstable. As the front moves southward tonight, widespread thunderstorms with heavy rainfall are expected to move into east central and southeastern Oklahoma, as well as west central Arkansas. Some isolated flooding problems may occur if there is any repeat thunderstorm activity that occurs across the same area over a few hour period. The temperatures south of the cold front today have warmed into the low to mid 90s. This heat combined with dewpoint temperatures in the low to mid 70s has resulted in heat index values from 100 to near 105 degrees across southeastern Oklahoma and west central Arkansas this afternoon. These conditions will improve this evening. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. WEDNESDAY...Thunderstorm Potential. THURSDAY and FRIDAY...No Hazards. SATURDAY through MONDAY...Thunderstorm Potential. EXTENDED DISCUSSION... The cold front will continue moving southward Wednesday, with thunderstorms affecting southeastern Oklahoma and west central Arkansas in the morning. These storms will gradually end during the afternoon as the front pushes into northern Texas. Fair weather can be expected Thursday and Friday behind the front, as high pressure settles into the region. A slow-moving upper level disturbance approaching the area from the northwest will bring thunderstorm chances back to the region over the weekend. The remnants of a tropical system in the southern Gulf of Mexico this evening is forecast to move northward into southern Texas this week. Depending on the track of this system, rain and thunderstorm chances late this weekend and early next week may be increased across portions of eastern Oklahoma and western Arkansas. weather.gov/tulsa contains additional information. 69
Special Weather Statement
National Weather Service Tulsa OK
333 PM CDT TUE AUG 22 2017
OKZ054-059-222130-
Osage OK-Pawnee OK-
333 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR OSAGE AND NORTHWESTERN PAWNEE
COUNTIES UNTIL 430 PM CDT...
At 333 PM CDT, a strong thunderstorm was located over Burbank,
moving south at 10 mph. Another strong thunderstorm was located 5
miles north of Pawhuska, also moving south at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations in or near the path include...
Bartlesville... Pawhuska...
Fairfax... Barnsdall...
Shidler... Wynona...
Ralston... Burbank...
Elgin... Foraker...
Bigheart... Pearsonia...
Hulah... Osage Hills State Park...
Okesa... Southern Kaw Lake...
Webb City... Wah Sha She State Park...
Tallant... Apperson...
LAT...LON 3669 9706 3670 9703 3669 9693 3675 9689
3674 9683 3677 9682 3678 9675 3683 9675
3700 9635 3700 9600 3658 9600 3634 9703
3651 9703 3655 9690 3658 9689 3660 9692
3658 9698 3659 9705 3668 9706
TIME...MOT...LOC 2033Z 006DEG 7KT 3667 9675
69Special Weather Statement
National Weather Service Tulsa OK
444 PM CDT TUE AUG 22 2017
OKZ054-059-222245-
Osage OK-Pawnee OK-
444 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE AND PAWNEE
COUNTIES UNTIL 545 PM CDT...
At 444 PM CDT, strong thunderstorms were located along a line
extending from 4 miles north of Hominy to 7 miles northeast of
Morrison. Movement was south at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations in or near the path include...
Northwestern Tulsa... Sand Springs...
Pawhuska... Pawnee...
Skiatook... Hominy...
Cleveland... Fairfax...
Barnsdall... Wynona...
Jennings... Ralston...
Avant... Westport...
Osage... Hallett...
Blackburn... Terlton...
Maramec... Skedee...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3651 9703 3651 9701 3652 9701 3653 9698
3653 9696 3655 9693 3655 9690 3671 9600
3617 9601 3616 9682 3624 9682 3625 9684
3625 9692 3633 9693 3634 9703
TIME...MOT...LOC 2144Z 354DEG 7KT 3648 9639 3639 9695
69Special Weather Statement National Weather Service Tulsa OK 547 PM CDT TUE AUG 22 2017 OKZ066-070-071-222345- Muskogee OK-Okmulgee OK-McIntosh OK- 547 PM CDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCINTOSH...WEST CENTRAL MUSKOGEE AND SOUTHEASTERN OKMULGEE COUNTIES UNTIL 645 PM CDT... At 546 PM CDT, a strong thunderstorm was located 4 miles northeast of Hoffman, moving southeast at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Checotah... Grayson... Council Hill... Rentiesville... Hoffman... Stidham... Lake Eufaula State Park... Hitchita... Pierce... Eram... This includes Interstate 40 in Oklahoma between mile markers 243 and 263. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3550 9595 3565 9575 3555 9542 3527 9576 TIME...MOT...LOC 2246Z 324DEG 7KT 3552 9577 69
Special Weather Statement
National Weather Service Tulsa OK
639 PM CDT TUE AUG 22 2017
OKZ070-230045-
Muskogee OK-
639 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MUSKOGEE COUNTY UNTIL
745 PM CDT...
At 638 PM CDT, strong thunderstorms were located 4 miles north of
Wainwright and 3 miles southeast of Muskogee, moving south at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Muskogee... Fort Gibson...
Oktaha... Braggs...
Boynton... Council Hill...
Greenleaf State Park... Keefeton...
Wainwright... Summit...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3574 9562 3581 9513 3556 9513 3555 9564
3555 9568
TIME...MOT...LOC 2338Z 003DEG 4KT 3567 9552
69Special Weather Statement
National Weather Service Tulsa OK
713 PM CDT TUE AUG 22 2017
OKZ049-071-073-075-076-230115-
Pittsburg OK-Latimer OK-Pushmataha OK-Le Flore OK-McIntosh OK-
713 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PUSHMATAHA...
SOUTHWESTERN MCINTOSH...LATIMER...SOUTHERN LE FLORE AND PITTSBURG
COUNTIES UNTIL 815 PM CDT...
At 712 PM CDT, strong thunderstorms were developing from Stuart to
Nashoba and Whitesboro, moving east at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations in or near the path include...
Mcalester... Wilburton...
Clayton... Hartshorne...
Krebs... Talihina...
Kiowa... Savanna...
Alderson... Albion...
Ashland... Octavia...
Talimena State Park... Higgins...
Haywood... Tuskahoma...
Big Cedar... Stanley...
Kiamichi... Whitesboro...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3456 9567 3459 9567 3459 9574 3478 9609
3505 9609 3515 9598 3522 9598 3467 9446
3456 9446 3451 9454 3451 9504 3424 9506
TIME...MOT...LOC 0012Z 261DEG 6KT 3494 9593
69The Tulsa radar (KINX), 65 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718596.